Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Confusing symptoms
Mar 20, 2003

1/ I was diagnosed with hiv in Oct my cd4 was 294 and vl 100,000. However I had these tests done very shortly after a bad dose of shingles. Is the shingles likely to reduce cd4 count and increase the vl dramatically. i.e is it possible my next results in 2 weeks will be greatly improved?

2/ I have suffered a little from thrush and cold sores (herpes..)on and off for a few years, however, the strange thing is I have had these symptoms since the earliest time I could have caught hiv, does this mean they are unlikely to be related? 3/ for a few years now I have suffered from a itcy skin syndrome where my arms, legs or forehead will be tingly itchy and sometimes a slight small reddish heat bump style rash or spots that lasts for a very short while. This will bug me for a few days then disappear for weeks or months. Is this like to be hiv related? 4/Bearing in mind I have had shingles twice in the last 18 months and the symptoms above, even if my next cd4 and vl readings are improved is there a need to start meds soon? Due to life commitments it would be great if I can delay until the autumn?

Regards M

Response from Dr. Young

You're correct in that having an active second infection will definately affect viral load and CD4 count measurements.

It is entirely possible that your results at the next testing will be different, though the direction of change in CD4 might be difficult to predict. I'd expect the viral load to be lower; how much? Can't say, but I'd guess between 70-80% of the current levels.

Thrush is an HIV associated condition and actually has an increased risk with CD4 counts around 500 or so, so it doesn't take very long for HIV-infected persons to have this complication. A similar statement can be made about HSV, though it is common enough that even persons with high CD4 counts can have recurrent illness with HSV.

Skin abnormalities, especially minor ones, like you've described are quite common among persons with HIV; their diagnosis often frustrates infectious disease docs like me and I frequently refer these patients to dermatologists for evaluation and treatment.

As for your final, and perhaps most important question; I'd have to say that given your frequency of secondary conditions and current CD4 count, that I'd bet that a new set of labs won't alter my opinion that starting medications will be recommended soon. There certainly isn't any urgency to starting and waiting a few months with close clinical and laboratory monitoring won't be such a terrible thing.

Good luck-BY -BY


Previous
coinfection and disease
Next
Starting treatment within 6 months after infection

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement